For citation purposes: Singh M, Prashanth U, Kumar A, Singh R, Gupta A, Rao ASN. Warfarin-induced skin necrosis: a rare but catastrophic complication of warfarin. OA Case Reports 2013 May 01;2(4):37.

Case Report

 
Dermatology

Warfarin-induced skin necrosis: a rare but catastrophic complication of warfarin

M Singh, U Prashanth, A Kumar, R Singh, R Gupta, ASN Rao
 

Authors affiliations

(1) Department of Surgery, Vardhaman Mahavir Medical College and Safdarjung Hospital, New Delhi 110029, India

* Corresponding author Email: dr.mahi1118@gmail.com

Abstract

Introduction

Warfarin-induced skin necrosis is a rare but catastrophic complication of warfarin therapy, ranging in prevalence from 0.01% to 0.1%. This case report discusses a case of warfarininduced skin necrosis.

Case report

We report the case of an obese, 55-year-old woman who presented with extensive skin necrosis of the left lower limb on the fifth day of warfarin therapy and responded well with early diagnosis and treatment.

Discussion

Warfarin-induced skin necrosis is the result of a relatively hyper-coagulable state produced by warfarin. Warfarin-induced skin necrosis typically occurs in obese, perimenopausal women of around 50 years of age with high loading doses of warfarin. Warfarin-induced skin necrosis typically involves skin and subcutaneous tissue overlying areas with significant adipose tissue, such as the breast, abdomen, thigh or buttocks. It presents within three to six days after beginning therapy.

Conclusion

Prevention and management of warfarin-induced skin necrosis in a timely manner should be emphasised to prevent permanent tissue damage. A more gradual approach using low initial dose and gradual increase in daily doses is believed to reduce the risk of warfarin-induced skin necrosis.

Licensee OA Publishing London 2013. Creative Commons Attribution License (CC-BY)